Lupus

Hello I wonder if I could get some advice ? My mother has has SLE for the past 40 years, she has suffered a lot and still is. Lots of different treatment has been tried and failed, my mothers last treatment was the Thalidomide drug, she started it December 2015 and had to come of it in September 2016 - the reasons were because of the side effect my mother has ended up with, she now has Pheripheral Nerve Damage mainly to her legs, the left leg being extremely bad - lots of blood tests have been done and come back clear including her Lupus count, X-rays and scans have also come back clear, she has had numerous Nerve tests and each time her test came back showing more deterioration. She is in excruciating pain 24/7 and her mobility is lessening due to the legs. They have put her on Gapapentin 3000mg a day Amitriplyne 50mg and Tramadol 50g - nothing is working and no one seems to be helping, I really would like advice on this and whether this all sounds right as to what the hospital are doing ? No one seems to be helping my mother and I feel I need to take this further. Thank you in advance. Jackie

7 Replies

oldest β€’ newest
  • Hello Jackie,

    Sorry to hear your mother is having such a bad time. No-one here is really in a position to second-guess her clinical management, but maybe you could get a second opinion, and/or (if you are UK based), speak with the PALS service. This is quite good overview of what is involved. nhs.uk/chq/Pages/910.aspx?C...

    Hope things improve soon x

  • Hi Jackiesteve,

    If you are asking for a second opinion I would go to one of the Lupus Centre of excellence, but your mother might need to travel.

    Sarah x

  • Hi, I am sorry to here that your mother has had to go through this. I would like to explain that although I have lupus my father has Myeloma and has been treated with the Thalidomide drug also. This is because it has many uses one of which is to improve to immune system when fighting things like cancer or autoimmune conditions. My father also suffered with peripheral neuropathy. His leg started with tingling and numbness and then became painful. This apparently is a side affect in many patients using it long term. Like your mum, he was put on a cocktail drugs to relieve the affects. This is ongoing. However the doctors were running out of options. I agree that if you are not happy a second opinion is the other option.

  • hello, thank you for responding, has your father had any relief from the tingling pins and needles sensation ? my mum is also finding it hard to walk, saying her leg feels like a sharp pain going through it ? surely if the tablets are not helping it is not worth taking all 3000 + mg's a day.

    thanks jackie

  • I'm sorry to say that he has not had much relief however I'm not sure how he would be now if he came off them. He is now waiting to see the pain management team as there is nothing more they can do for his diagnosis.

  • Hi Jackie,

    I’m sorry to hear that your mother is experiencing these symptoms and so far no treatment has sufficiently alleviated them. If your mother feels that she isn’t receiving adequate care from her current medical team, as others have suggested, it may be worth speaking with PALS or seeking a referral to a lupus specialist for a second opinion.

    We published a blog article on getting the most out of appointments which explains how you can change your GP or consultant which you may like to read here: lupusuk.org.uk/getting-the-...

    Please keep us updated, wishing you and your mother all the best.

  • Thank you for your response

You may also like...